Texas, 2021

High Wind in Texas, December 15, 2021

December 15, 2021 · NWS AMA · 16 events in 15 counties and zones

A potent storm system raced across Colorado and Kansas through the day, causing strong to extreme southwest to west winds across the area, but especially across the northern Texas and Oklahoma Panhandles. By mid-morning, winds were already gusting to well over 60 mph across the northwest half of the Panhandles.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A potent storm system raced across Colorado and Kansas through the day, causing strong to extreme southwest to west winds across the area, but especially across the northern Texas and Oklahoma Panhandles. By mid-morning, winds were already gusting to well over 60 mph across the northwest half of the Panhandles. Wind gusts were measured at 70 to 90 mph by observation sites during the peak of the wind event which occurred between 11 am and 3 pm. Sustained winds ranged from 40 to 50 mph during this period and some site briefly measured sustained winds close to 60 mph. These winds led to damage to trees, powerlines, and roofs in areas where strongest winds occurred. In addition, there were several reports of semi trucks being overturned over in the area. Blowing dust caused widespread visibilities of 1 to 3 miles and there were reports of localized visibilities of less than a 1/4 mile that led to several additional major accidents in the area, which led to road closures. The combination of high winds, ongoing drought, and very dry conditions also led to 6 or more wildfires across the area which was on the southern end of a significant wildfire outbreak that extended well into Kansas. Three of the fires in the Panhandles were classified as significant wildfires as they raced uncontrolled across the landscape. The Parker Creek Fire (7000 acres as of Dec 16th) started in northwest Oldham county, briefly threatened the city of Channing in southeast Hartley County and crossed into southwest Moore County before being contained with the help of agricultural barriers. The Cobb fire (7,987 acres as of Dec 16) started in Texas County and raced east threatening Guymon, prompting evacuations and the issuance of Fire Warnings for the west side of the city before being controlled. The North 207 Fire (15,000 acres as of Dec 16th) started along Highway 207 in northern Carson County between Borger and Panhandle. This fire raced east, moved across a canyon area, and threatened Skellytown, prompting evacuations and the issuance of Fire Warnings. This fire finally slowed its progress near the Pampa Airport and Wayside as winds subsided in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 15, 5:35 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 15, 5:35 AM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
535 AM CST Wed Dec 15 2021

.AVIATION...12z TAF Cycle...

Increasing low level moisture has produced stratus just south of
KAMA this morning. These could clip KAMA in the next hour or two
resulting in a brief stint of MVFR or even IFR conditions. Some
MVFR fog/drizzle is also possible, but more favored southeast of
KAMA. Confidence in any MVFR/IFR is too low to include in TAF at
this time. Will amend TAF as needed. Otherwise, strong low level
wind shear will be present for most of the morning at all
terminals. Southwest winds will start gusting around 15z, and
become very strong between 15z and 18z with gusts in the 50 to 60
knot range possible through about 22z. Winds will come down
sharply late afternoon such that gusts should be concluding by 00z
or so. Winds will shift to a northerly direction between 04z and
10z tonight behind a weak front.

Ward

&&

.PREV DISCUSSION... /Issued 402 AM CST Wed Dec 15 2021/

SHORT TERM...Today and Tonight...

Key Points:

--A highly anomalous, potentially damaging wind event is likely today,
  especially in the northern half of the combined Panhandles where
  wind gusts may approach historic levels for the month of
  December.

--Even a conservative forecast would include winds gusting over 60 mph
  today, with values over 70mph or even 80mph not outside the
  realm of possibility, especially near KGUY and KDHT.

--Based on the current timing of the system, the strongest winds
  should occur between 10 AM and about 3 PM before gradually
  decreasing into early evening.

--These winds will result in blowing dust, with visibility
  dropping to near zero at times. Motorists should exercise
  extreme caution.

--Extremely critical fire weather is expected today, with the
  northeastern CWA being most favored. Fire ignitions may occur due
  to downed power lines and spread rapidly. Folks should have an
  evacuation plan.

Details: A potent 500mb trough is speeding across portions of NV,
AZ, and UT. As of 0300z, WV imagery shows a very strong mid level
jet max moving into western NM. The most recent 00z RAOBs from
NKX, VEF, and FGZ indicated ~100kt winds at 500mb, and around 60
to 70 knot winds at 700mb. The latest model guidance suggest this
compact system will strengthen further as it moves over the
southern Rocky Mountains, possibly closing off over eastern CO
around 18z today. At that point, most raw models indicate a 115 to
130 knot jet max at 500mb extending across portions of northeast
NM, the northern Panhandles, and southwestern KS. The height
gradient becomes very steep from 850mb through 500mb, and the
progged wind profiles at KGUY, KDHT and KPYX are very impressive
from about 16z through 20z, with PBL top winds as high as 70 to 85
knots in the more agressive model sounding profiles (over 60 knot
average PBL layer winds). This suggests wind gusts could approach
65 to 75 mph or even higher. NBM 50th percentile 24 hour max
winds still support this idea, and statistical guidance is also on
board. All EC ensemble members produce 60+ knot winds. Thus,
forecast confidence is high.

Strong lee surface cyclogenesis will also occur over the Front
Range of Colorado, with a 982 mb low progged to move into NE by
18z. The Panhandles will be on the southern fringes of the
stronger isallobaric pressure falls, but still enough for
sustained wind enhancement. Mixing processes allowing momentum
transfer from the very strong winds aloft will be the main driver
for potentially damaging winds today. Have thus upgraded the High
Wind Watch over to a High Wind Warning for all of the watch area
except for Wheeler County, which was upgraded to a Wind Advisory
as it will be a bit too far removed from the stronger jet streak
at 700mb and 500mb. Donley and Collingsworth County were also
added to the Wind Advisory.

Winds will start coming down after 21z as the upper level low very
quickly shifts to the northeast. Most guidance has the H5 low over
northeast NE by 00z Thursday, with jets also moving out of the
Panhandle region by that time as the height gradients relax. A
weak cold front will moves through the Panhandles between roughly
03z and 09z, switching winds to the north northeast at 10 to 15
mph.

Ward

FIRE WEATHER...Today...

Today is shaping up to be particularly concerning with a SGPWO
composite situation unfolding. A highly anomalous speed max aloft
will intersect the western edge of a LLTR by late this morning as
very dry air mixes east. The primary intersection for our area
will occur in the northeastern combined Panhandles, and this is
where RFTI values of 7 to 8 are likely with the best overlap of 40
mph sustained twenty foot winds (gusts up to 65 mph) and min RH
values of around 8 to 10 percent. Fine fuels remain cured with ERC
values near the 95th percentile which suggests volatile ignition
potential. With 30 foot winds gusting as high as 65 to 75 mph
between 16z and 20z, there is a high probability that power lines
will be blow over and create sparks. Winds should decrease
considerably by 00z this evening, and a cold front will switch
winds to the north northeast between 03z and 09z overnight.

Given all of this, there are some limiting factors to consider as
well. First is the fact that we are quickly approaching the
winter solstice which is the shortest day of the year, so we are
not dealing with temperatures in the mid 80s like we do sometimes
with similar systems in March. Second is the fact that some areas
in the eastern Panhandles should see decent RH recovery this
morning. Some fog is even possible in the southeastern TX
Panhandle. This may help slow the receptiveness of the fuels for
ignition. Finally, thick blowing dust has helped limit max wind
gusts through reducing mixing potential, so while BD may create
it's own set of hazards, it can reduce wind speeds.

In any case, fire officials should be ready for a volatile and
very dangerous fire weather day today. A Red Flag Warning is in
effect from 9 AM to 6 PM across the Panhandles.

Ward

LONG TERM...Tomorrow through Tuesday...

Relatively uneventful extended forecast starting tomorrow through
early next week. Following the system today, a longwave trough
will swing across the intermountain west with the forecast area
under southwesterly flow aloft. Weak north winds and cooler air
will follow behind today's system with highs tomorrow expected to
be about 15 to 20 degrees cooler than today. However, these highs
tomorrow in the 50s will still be above normal for this time of
year. Winds will quickly recover to the south southwest tomorrow
as another weaker surface low forms in southeast Colorado. A weak
front will pass south across the Panhandles Thursday night into
Friday morning with little to no change in temperatures for
Friday.

By Saturday, the upper wave will will swing across the Upper
Plains with a cutoff low ejecting over Baja Cali. The passing of
the wave to the north of the area will drive cooler air into the
Panhandles with highs dropping into the upper 40s. The cutoff low
will then push northeast West Texas and north central Texas by
early next week with any chance for moisture associated with this
low remaining south of the area into central and eastern Texas.
Temperatures will continue to trend back into the 60s by early
next week, along with a continued dry pattern for the Panhandles.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning from 9 AM this morning to 6 PM CST this
     evening for the following zones: Armstrong...Carson...
     Dallam...Deaf Smith...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman.

     Red Flag Warning from 9 AM this morning to 6 PM CST this evening
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for the following zones: Collingsworth...Donley...Wheeler.

OK...High Wind Warning from 9 AM this morning to 6 PM CST this
     evening for the following zones: Beaver...Cimarron...Texas.

     Red Flag Warning from 9 AM this morning to 6 PM CST this evening
     for the following zones: Beaver...Cimarron...Texas.

&&

7/23
Hazardous weather outlook, Dec 15, 4:09 AM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
409 AM CST Wed Dec 15 2021

OKZ001>003-TXZ001>020-317-152215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
409 AM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical to extremely critical fire weather conditions are likely
late this morning through the late afternoon across the
Panhandles.

Damaging winds are likely by late morning through the mid
afternoon hours across the Oklahoma Panhandle and a majority of
the Texas Panhandle. A High Warning is in effect for the northern
combined Panhandles and portions of the southern Texas Panhandle.
A Wind Advisory is in effect for the southeastern Texas Panhandle.

Blowing dust may create dangerous travel conditions due to low
visibility today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical to extremely critical fire weather conditions today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Potter

When
December 15, 9:20 AM CST to 12:53 PM CST
Where
Potter forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The Amarillo ASOS periodically measured wind gust in excess of 58 mph between 0920 CST and 1253 CST. The highest gust was 71 mph measured at 1120 CST. Also, several mesonet sites around Potter County measured gust upwards of 63 mph during this time period as well.

High Wind, Oldham

When
December 15, 9:55 AM CST to 3:04 PM CST
Where
Oldham forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Three different mesonet stations within Oldham County measured wind gusts in excess of 58 mph between 0955 CST and 1504 CST. The highest gust of 71 mph measured at the station 11 miles south of Romero, TX at 1100 CST.

High Wind, Sherman

When
December 15, 9:57 AM CST to 2:39 PM CST
Where
Sherman forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Two different mesonet stations located within Sherman County measured multiple wind gusts exceeding 58 mph between 0957 CST and 1439 CST. The highest wind gust was measured at the station 9 miles NNE of Sunray, TX at 1255 CST. A max wind speed of 84 mph was measured at the other station located 4 miles WNW of Stratford, TX at 1210 CST.

High Wind, Deaf Smith

When
December 15, 10:05 AM CST to 12:01 PM CST
Where
Deaf Smith forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Two different mesonet stations within Deaf Smith County measured gusts in excess of 58 mph between 1005 CST and 1201 CST. Both mesonet stations measured gusts upwards of 64 mph.

High Wind, Hartley

When
December 15, 10:17 AM CST
Where
Hartley forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The Dalhart ASOS recorded a 74 mph wind gust before communication with the ASOS was lost.

High Wind, Moore

When
December 15, 10:34 AM CST to 2:38 PM CST
Where
Moore forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

A mesonet station and the Dumas AWOS measured multiple wind gusts in excess of 58 mph between 1034 CST and 1438 CST. The highest gust was 77 mph, measured by the mesonet station located 2 miles WNW of Fritch, TX.

High Wind, Carson

When
December 15, 10:38 AM CST to 3:29 PM CST
Where
Carson forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Two different mesonets located within Carson County periodically measured wind gusts in excess of 58 mph between 1038 CST and 1529 CST. The highest gust measured was 68 mph by the station located 3 miles southeast of Pantex.

High Wind, Dallam

When
December 15, 10:40 AM CST
Where
Dallam forecast zone
Measured
64 kt (74 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Local storm spotter reported damage to roofs and trees across town. The ASOS recorded a measure gusts of 74 mph at 1017 CST.

High Wind, Hansford

When
December 15, 10:40 AM CST to 2:55 PM CST
Where
Hansford forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Two different mesonet stations located within Hansford County measured multiple wind gusts in excess of 58 mph between 1040 CST and 1455 CST. The highest gust was 78 mph located by the station located 9 miles NW of Waka, TX at 1326 CST.

High Wind, Hutchinson

When
December 15, 10:51 AM CST to 3:51 PM CST
Where
Hutchinson forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Multiple wind gusts in excess of 58 mph were measured at the Borger ASOS between 1051 CST and 1531 CST. Also, two mesonet station located within the county measured multiple wind gusts as well. In fact, the mesonet located 7 miles east of Borger, TX measured a wind gust as high as 67 mph at 1234 CST. Another mesonet located 2 miles north of Stinnett, TX measured a wind gust of 68 mph at 1423 CST.

High Wind, Hartley

When
December 15, 11:10 AM CST
Where
Hartley forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Law Enforcement officials reported two overturned trucks due to the high winds. Also, it was reported that visibility was poor due to blowing dust. In response the highway was temporarily shut down.

High Wind, Gray

When
December 15, 11:49 AM CST to 1:04 PM CST
Where
Gray forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Two different mesonet stations located within Gray County measured multiple wind gusts in excess of 58 mph between 1149 CST and 1304 CST. The highest gust was 67 mph measured at the station located 2 ESE of Pampa, TX at 1214 CST.

High Wind, Randall County

When
December 15, 12:08 PM CST to 12:32 PM CST
Where
Randall County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Two different mesonet stations within Randall County measured gust of 58 mph between 1208 CST and 1232 CST.

High Wind, Ochiltree

When
December 15, 12:15 PM CST to 2:15 PM CST
Where
Ochiltree forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

The Perryton AWOS measured multiple wind gusts in excess of 58 mph between 1215 CST and 1415 CST. The highest gust was 69 mph measured at 1415 CST.

High Wind, Hemphill

When
December 15, 12:26 PM CST to 1:31 PM CST
Where
Hemphill forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Two mesonet stations in the county and the Canadian AWOS measured multiple wind gusts in excess of 58 mph between 1226 CST and 1331 CST. The highest gust measured was 66 mph by the station located 6 miles ESE of Lora, TX at 1253 CST.

High Wind, Roberts

When
December 15, 12:35 PM CST to 12:55 PM CST
Where
Roberts forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

The Mesa Vista Ranch AWOS measured multiple gusts of 58 mph between 1235 CST and 1255 CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995971, 995969, 996287, 995973, 995964, 996297, 995974, 995963, 996298, 996290, 995966, 996289, 995972, 996300, 996292, 996301.